Alert archive / Wyoming / Tornado Warnings in 2020
Tornado Warning 6, NWS Cheyenne, WY
NWS Cheyenne, WY issued this tornado warning at Jul 19, 2020, 8:30 PM MDT for Goshen County, Niobrara County, Wyoming. It was in force for 17 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 19, 2020, 8:30 PM MDT (02:30 UTC)
- Expired
- Jul 19, 2020, 8:47 PM MDT
- In force
- 17 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 4.0 in
Counties Goshen County, WY, Niobrara County, WY
The radar
The Cheyenne radar (KCYS), 179 km from the middle of the area, began a volume at 02:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 19, 8:37 PM MDT | HAIL 1.75 | Lusk, WY | PING PONG BALL AND GOLF BALL SIZE HAIL. |
| Jul 19, 8:40 PM MDT | HAIL 2 | Lusk, WY | 1.75 TO 2.00 INCH HAIL FALLING. |
| Jul 19, 8:54 PM MDT | HAIL 2.5 | 7 S Lusk, WY | 2.00 TO 2.50 INCH HAIL FALLING ALONG US HIGHWAY 85 FROM LUSK TO 7 MILES SOUTH OF LUSK. |
| Jul 19, 8:57 PM MDT | HAIL 1.75 | 8 S Lusk, WY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 19, 4:06 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 2.5 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 31 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 1904 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 155 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
680
WFUS55 KCYS 200230
TORCYS
WYC015-027-200300-
/O.NEW.KCYS.TO.W.0006.200720T0230Z-200720T0300Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Cheyenne WY
830 PM MDT Sun Jul 19 2020
The National Weather Service in Cheyenne has issued a
* Tornado Warning for...
South central Niobrara County in east central Wyoming...
North central Goshen County in southeastern Wyoming...
* Until 900 PM MDT.
* At 829 PM MDT, a severe thunderstorm capable of producing a tornado
was located over Lusk, moving southeast at 30 mph.
HAZARD...Tornado and softball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Rawhide Buttes around 855 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4283 10463 4290 10438 4265 10411 4250 10457
TIME...MOT...LOC 0229Z 336DEG 24KT 4275 10446
TORNADO...RADAR INDICATED
HAIL...4.00IN
$$
Brothers2 follow-up statements
688
WWUS55 KCYS 200238
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
838 PM MDT Sun Jul 19 2020
WYC015-027-200300-
/O.CON.KCYS.TO.W.0006.000000T0000Z-200720T0300Z/
Niobrara WY-Goshen WY-
838 PM MDT Sun Jul 19 2020
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 900 PM MDT FOR SOUTH
CENTRAL NIOBRARA AND NORTH CENTRAL GOSHEN COUNTIES...
At 838 PM MDT, a severe thunderstorm capable of producing a tornado
was located near Lusk, moving southeast at 30 mph.
HAZARD...Tornado and tennis ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Rawhide Buttes around 850 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4276 10461 4285 10433 4265 10411 4250 10457
TIME...MOT...LOC 0238Z 336DEG 26KT 4270 10443
TORNADO...RADAR INDICATED
HAIL...2.50IN
$$
Brothers726
WWUS55 KCYS 200247
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
847 PM MDT Sun Jul 19 2020
WYC015-027-200256-
/O.CAN.KCYS.TO.W.0006.000000T0000Z-200720T0300Z/
Niobrara WY-Goshen WY-
847 PM MDT Sun Jul 19 2020
...THE TORNADO WARNING FOR SOUTH CENTRAL NIOBRARA AND NORTH CENTRAL
GOSHEN COUNTIES IS CANCELLED...
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.
A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
southeastern and east central Wyoming.
LAT...LON 4276 10461 4285 10433 4265 10411 4250 10457
TIME...MOT...LOC 0245Z 336DEG 24KT 4265 10440
$$
BrothersWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this tornado warning went out at Jul 19, 8:27 PM MDT, 3 minutes earlier.
Area forecast discussion, Jul 19, 8:27 PM MDT, 3 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 827 PM MDT Sun Jul 19 2020 .UPDATE... Issued at 822 PM MDT Sun Jul 19 2020 A busy late afternoon and early evening with scattered strong to severe thunderstorms impacting the high plains. A long lasting supercell with impressive rotation moving through Niobrara County WY as I write. This storm produced golf ball to softball size hail at Lance Creek 30 minutes ago. There have been several reports of funnel clouds during the past hour. Other storms were affecting the northern NE Panhandle. Severe Thunderstorm Watch #387 remains in effect until 11 PM MDT. && .SHORT TERM...(This afternoon - Tuesday Night) Issued at 113 PM MDT Sun Jul 19 2020 Isolated to widely scattered thunderstorms are expected to develop across areas mainly along/east of the Laramie Range by mid to late afternoon. Significant uncertainty exists with storm coverage over the next several hours, mainly because of weak large scale forcing with the primary mechanism being a stationary front draped from N- S along the Laramie Range. Cumulus development has been limited so far per afternoon visible satellite imagery, but excellent low-lvl moisture transport is occurring with moist southeasterly flow over the Platte River Valley contributing to dew points approaching 65F at Torrington & Scottsbluff. We are likely a bit delayed for CI as low-level cloud cover stuck around over the Neb Panhandle into the late morning hours, but would expect initiation to occur by 21z as convective temperatures are reached. The main area of interest may be the central Laramie Range into the Platte River Valley with the help of enhanced low-level convergence associated w/ the Chugwater cyclone. Further south toward the CO border, a dryline bulge takes shape just south of the surface low which may be another focus for initiation in the next few hours. Any storms that develop over the next few hours will be capable of all modes of severe weather. SPC Mesoanalysis shows upwards of 2500 J/kg SBCAPEs in the warm sector with 30+ knots of effective bulk shear. CAPEs also approach 800 J/ kg in the -10 to -30 deg C layer, further supporting potential for large hail especially w/ any supercell structures. Backed near-sfc flow is also contributing to curved low-level hodographs, possibly supporting isolated tornado potential given fairly low LCLs around 1250 meters. This threat would be enhanced with any cell splits or right movers. Storms may merge into one more linear complexes this evening into late tonight as the low-level jet strengthens. Daily chances for strong to severe thunderstorms will exist along/ east of the Laramie Range each afternoon through Tuesday given the stationary boundary remaining in place. .LONG TERM...(Wednesday - Sunday) Issued at 300 AM MDT Sun Jul 19 2020 Upper level ridging still looks to be on track for the remainder of the week from Wednesday onward. Model guidance still showing agreement with warm air advection continually making the area warm with southwest flow in the lower levels creating daytime maximum 700mb temps 14C-18C. While atmospheric ridging aloft continues over the region, that certainly won't discount the opportunity for moisture to be on slightly elevated over the area. Split flow at the H5 and H3 levels show a cut off low near the California coastline and more impressive height falls to the Pacific Northwest associated with a upper level trough. The split flow regime will continue from Wednesday to the weekend, allowing the best energy to stay further to the north based off medium to long range guidance. However, with the cut off low slowly propagating to the east and northeast aloft, it will eventually be absorbed into a more defined upper level trough at the 300mb level by 0Z Saturday. With diffluent flow aloft, the possibility of thunderstorm activity on the increase would need additional surface moisture plumes from the continental region of Mexico, Pacific Ocean moisture, and/or the Gulf of Mexico. Surface convergence and instability look plausible from the model guidance, however the most recent models are showing a slightly more eastward surface High compared to the previous day. If our area is to receive much needed rainfall across the region, this more eastward track of the surface High pressure across the central CONUS is a less favorable trend for our CWA in regard to rainfall. Overall, monsoon flow will begin to approach the area towards the end of the week, but we are not in the most favorable pattern for continued impulses of moisture. This is represent with PoPs up to 40 percent in the extended forecast package as of this time. With the upper level ridging staying put, we can expect temperatures to be warm the next week or so, with little relief of cooler temperatures on the horizon. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 524 PM MDT Sun Jul 19 2020 Wyoming TAFS...VFR. Occasional thunderstorms at Cheyenne producing wind gusts to 40 knots until 02Z. Thunderstorms in the vicinity at Laramie until 02Z. Wind gusts to 35 knots until 05Z. Nebraska TAFS...VFR at Chadron until 12Z, with occasional thunderstorms producing MVFR and wind gusts to 45 knots until 03Z. MVFR from 12Z to 15Z, then VFR. VFR at Alliance until 07Z, with occasional thunderstorms producing MVFR and wind gusts to 45 knots until 03Z. MVFR from 07Z to 12Z, then IFR until 15Z, then VFR. VFR at Scottsbluff until 08Z, with occasional thunderstorms producing MVFR and wind gusts to 45 knots until 02Z. MVFR from 08Z to 09Z, then IFR until 15Z, then VFR. Wind gusts to 20 knots after 19Z Monday. VFR at Sidney until 10Z, with occasional thunderstorms producing MVFR and wind gusts to 45 knots until 03Z. IFR from 10Z to 16Z, then VFR. && .FIRE WEATHER... Issued at 300 AM MDT Sun Jul 19 2020 Stationary front lays along a line from Riverton to Rawlins to Craig Colorado this morning. The front will meander a little to the east today to near the Laramie Range this afternoon. East of the front...east to southeast upslope winds will keep humidity high and provide chances for afternoon and evening showers and thunderstorms. West of the front...drier and breezier conditions will exist over the next several days. Monsoonal moisture will interact with the front for good chances of wetting rains from the Laramie Range east into the Panhandle through the upcoming week. Fire weather concerns expected to be minimal. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && UPDATE...MAJ SHORT TERM...CLH LONG TERM...BMW AVIATION...RUBIN FIRE WEATHER...GCC
Hazardous weather outlook, Jul 19, 5:27 AM MDT, 15 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 527 AM MDT Sun Jul 19 2020 NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-118-119- 201130- Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill- Kimball County-Cheyenne-North Sioux-South Sioux- Converse County Lower Elevations-Niobrara County- East Platte County-Goshen County-Central Laramie County- East Laramie County- 527 AM MDT Sun Jul 19 2020 This hazardous weather outlook is for portions of panhandle Nebraska...western Nebraska...east central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Isolated to widely scattered thunderstorms are expected to develop across the high plains this afternoon, possibly merging into one or more clusters of storms tonight. A few storms may be severe, with large hail up to golf ball size and wind gusts up to 60 MPH the primary hazards. A tornado or two is also possible. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY Daily chances for afternoon and evening thunderstorms expected east of the Laramie Range this upcoming week. Some of the storms could become severe with large hail...damaging downburst winds and heavy rainfall. .Spotter information statement... Spotter activation may be needed first along the Interstate 25 Corridor after 2 PM. Spotter activation may be needed for the Nebraska Panhandle from 4 PM through 7 PM this evening. WYZ103>106-109>117-201130- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- South Laramie Range-South Laramie Range Foothills- 527 AM MDT Sun Jul 19 2020 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY The probability for widespread hazardous weather is low. .Spotter information statement... Spotter activation will not be needed.
In the hours before
Local storm report, Jul 19, 7:04 PM MDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
704 PM MDT SUN JUL 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM TSTM WND DMG 3 E LAKE MINATARE 41.93N 103.44W
07/19/2020 SCOTTS BLUFF NE PUBLIC
LARGE TREE UPROOTED. SOCIAL MEDIA POST.
&&Local storm report, Jul 19, 7:07 PM MDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
707 PM MDT SUN JUL 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0609 PM HAIL 6 SSW MELBETA 41.70N 103.56W
07/19/2020 E1.75 INCH SCOTTS BLUFF NE PUBLIC
GOLF BALL SIZE HAIL 6 MILES SOUTH OF HIGHWAY 92 ON
WRIGHTS GAP RD.
&&Local storm report, Jul 19, 7:09 PM MDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
709 PM MDT SUN JUL 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL S GERING 41.83N 103.67W
07/19/2020 M1.75 INCH SCOTTS BLUFF NE PUBLIC
&&Local storm report, Jul 19, 7:36 PM MDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
736 PM MDT SUN JUL 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM FUNNEL CLOUD 5 N LOST SPRINGS 42.84N 104.92W
07/19/2020 CONVERSE WY TRAINED SPOTTER
FUNNEL CLOUD UNDER ROTATING WALL CLOUD LASTED 2-3
MINUTES.
&&Local storm report, Jul 19, 8:12 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
812 PM MDT SUN JUL 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0749 PM HAIL LANCE CREEK 43.02N 104.64W
07/19/2020 E1.75 INCH NIOBRARA WY TRAINED SPOTTER
&&
RUBINLocal storm report, Jul 19, 8:16 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
816 PM MDT SUN JUL 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM HAIL LANCE CREEK 43.02N 104.64W
07/19/2020 E4.25 INCH NIOBRARA WY EMERGENCY MNGR
GOLF BALL TO SOFTBALL SIZE HAIL. DURATION 10 TO 15
MINUTES.
&&The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 6:02 PM MDT | Severe Thunderstorm Warning | CYS | Converse, Niobrara | 58 min |
| Jul 19, 6:44 PM MDT | Tornado Warning | CYS | Converse, Niobrara | 31 min |
| Jul 19, 7:14 PM MDT | Severe Thunderstorm Warning | CYS | Converse, Niobrara | 46 min |
| Jul 19, 7:24 PM MDT | Tornado Warning | CYS | Niobrara | 36 min |
| Jul 19, 7:57 PM MDT | Tornado Warning | CYS | Niobrara | 33 min |
| Jul 19, 8:03 PM MDT | Severe Thunderstorm Warning | CYS | Goshen | 42 min |
| Jul 19, 8:14 PM MDT | Severe Thunderstorm Warning | CYS | Goshen, Niobrara | 46 min |
| Jul 19, 8:45 PM MDT | Severe Thunderstorm Warning | CYS | Goshen, Niobrara | 45 min |
| Jul 19, 9:39 PM MDT | Severe Thunderstorm Warning | CYS | Goshen | 51 min |
| Jul 20, 12:04 PM MDT | Special Weather Statement | CYS | Platte | 26 min |
| Jul 20, 12:51 PM MDT | Special Weather Statement | CYS | Platte | 24 min |
| Jul 20, 1:15 PM MDT | Special Weather Statement | CYS | Albany | 30 min |
| Jul 20, 1:27 PM MDT | Special Weather Statement | CYS | Niobrara | 33 min |
| Jul 20, 2:27 PM MDT | Special Weather Statement | CYS | Niobrara | 33 min |
| Jul 20, 2:53 PM MDT | Special Weather Statement | CYS | Converse, Niobrara | 52 min |
| Jul 20, 3:45 PM MDT | Special Weather Statement | CYS | Converse | 45 min |
| Jul 20, 4:27 PM MDT | Special Weather Statement | CYS | Converse | 48 min |
| Jul 20, 4:52 PM MDT | Severe Thunderstorm Warning | CYS | Converse | 18 min |
| Jul 20, 5:05 PM MDT | Special Weather Statement | CYS | Platte | 40 min |
| Jul 20, 5:13 PM MDT | Special Weather Statement | CYS | Niobrara | 47 min |
| Jul 20, 5:14 PM MDT | Special Weather Statement | CYS | Niobrara | 46 min |
| Jul 20, 5:16 PM MDT | Special Weather Statement | CYS | Converse | 44 min |
| Jul 20, 5:41 PM MDT | Special Weather Statement | CYS | Laramie | 49 min |
Nearby
Tornado Warnings in Wyoming, 2020Every tornado warning in 2020Tornadoes in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.